Bloodshot Eye After Cataract Surgery: Will It Go Away On Its Own?
I recently had cataract surgery and now see that I have a bloodshot eye. Is this something I should be
concerned about? What should I do?
It is not unusual to develop a red or bloodshot eye after cataract surgery. This occurs due to a temporary
disturbance of the blood vessels on the white surface of your eye known as the sclera. It can take a few days up to
2 weeks for a localized, deep-red blood spot (subconjunctival hemorrhage) to absorb.
This can be due to a tiny broken blood vessel which can occur from coughing, sneezing, straining to go to the
bathroom, or just on its own. It happens more frequently if you are on a blood thinner like coumadin, plavix, or
More commonly the redness is more spread out or diffuse following the procedure. This is most likely the
normal inflammation that occurs after cataract surgery and will go away when you start taking your postoperative
If you have any pain, decreased vision, or any other concerns you should see your eye doctor without delay.